A drug so powerful that it’s used as a sedative for elephants and other large mammals is now showing up mixed with heroin in some areas of the country.
The drug is 10,000 times more potent than morphine.
And 100 times more powerful than the opioid fentanyl, which itself can be lethal in doses as small as 2 milligrams.
The new threat, known as carfentanil, is so deadly that the federal Drug Enforcement Administration (DEA) recently issued a warning to law enforcement, first responders, and the public.
This synthetic opioid has been linked to a number of overdoses and deaths around the country.
Carfentanil can show up as a powder, tablets, blotter paper, or spray. It may be sold by itself or mixed in with heroin to produce a bigger high.
Some forms of carfentanil can be accidentally inhaled or absorbed through the skin, putting law enforcement, first responders, and even drug-sniffing dogs at risk of overdose.
People exposed to the drug can become drowsy or disoriented, or may develop pinpoint pupils or clammy skin. An overdose can also slow a person’s breathing to dangerous levels.
Symptoms can occur within minutes of exposure.
The DEA is urging law enforcement and health officials keep naloxone — also known as Narcan — on hand. This opiate antidote can reverse an overdose, but it may require several doses. Emergency medical care is still needed.
Amping up drugs
Carfentanil is not a new drug. This schedule 2 controlled substance was developed in the 1970s for use in animals.
In spite of its long history, it may not be surprising that carfentanil has finally made its way onto the street.
“With the number of people addicted to opioid drugs in the United States on the rise, suppliers will use whatever chemical they can get, including drugs like fentanyl and carfentanil,” William Eggleston, PharmD, a clinical toxicologist at SUNY Upstate Medical University and the Upstate New York Poison Center, told Healthline.
An estimated 2.6 million Americans are addicted to heroin or prescription opioid pain relievers, according to the National Institute on Drug Abuse.
But the idea of drug dealers lacing heroin or cocaine with other drugs to give a bigger high is part of an ongoing trend.
“Heroin laced with other compounds, even strong opioids, is not new. Numerous other psychoactives have been added to heroin in the past,” John Stogner, Ph.D., a criminologist at The University of North Carolina at Charlotte and co-author of “Emerging Trends in Drug Use and Distribution,” told Healthline.
One of the most common drugs added to heroin in recent years is fentanyl, a synthetic opioid similar to carfentanil. Fentanyl mixed with heroin or cocaine caused a number of overdose deaths in the United States and Canada as early as 2006.
But even marijuana has been sold laced with embalming fluid or PCP.
Users may not always know they are buying a laced drug until they need urgent medical care. Still, some are aware of the dangers.
In research that has not been published yet, Stogner and his colleagues talked to incarcerated substance users with a recent history of nonmedical use of opioids.
“The group seemed readily aware of the potential for poorly cut batches to endanger their lives,” said Stogner. “They took precautions in the form of avoiding dealers or areas they believed sold heroin cut with synthetics.”
Doctors and public health officials can also educate people about the dangers of buying drugs on the street.
“Healthcare providers need to continue to urge patients that there is no way of knowing what adulterants or contaminants are in illegal drugs and that many of them can be extremely dangerous or deadly,” said Eggleston.
Keeping up with drug threats
With the DEA warning and media coverage, news about the dangers of carfentanil spread quickly.
But the next new drug to pop up on the street may still catch law enforcement off guard.
“Unfortunately, we are not getting better at catching up with new threats,” said Stogner. “Neither law enforcement nor academic researchers do an adequate job at forecasting drug trends and assessing emergent issues.”
One challenge is knowing what substance people have overdosed on. Even users may not know what they have taken.
Similar drugs — like heroin and carfentanil — can give almost identical overdose symptoms.
“One of the reasons this may fly under the radar,” said Stogner, “is that overdoses associated with heroin laced with other opiates or opioids present the same way and respond similarly.”
Laboratory tests can help — if there’s any drug left to test. But this can take time for official confirmation.
By then, another drug may make its way onto the street.
Some experts think the best way to stay ahead of new drug threats is to focus on the people most at risk.
“One of the most important things healthcare providers can do is to continue to advocate for resources to help patients combat addiction,” said Eggleston. “We need more manpower and financial support if we're going to win this fight.”